Tornadoes · United States · Alabama · 2019
EF0 tornado, Mulberry, Alabama, March 3, 2019
This EF0 tornado ran 0.6 miles across Autauga County on March 3, 2019, touching down at 1:19 PM CST and reaching 70 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 3, 2019
- Touchdown
- 1:19 PM CST (19:19 UTC)
- Lifted
- 1:20 PM CST (19:20 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- County
- Autauga County
- Touchdown point
- 32.471, -86.747
- Lift-off point
- 32.476, -86.739
- Record number
- 1903031319-01
The damage survey
7 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the morning of Sunday March 3rd, 2019, an upper-level disturbance moved eastward from the Southern Plains into the southern Gulf Coast States. As favorable upper-level support and deep-layer forcing approached the lower Mississippi River Valley, a surface low pressure developed and moved northeastward into Central Alabama by late morning. Ahead of this surface low, a warm front initially along the Florida Panhandle moved northward allowing for the transport of warm, moist unstable air into southern and southeastern Central Alabama. This frontal boundary eventually became more stationary and stalled out north of the I-85 corridor as the strengthening surface low moved eastward. During this time, a large area of elevated thunderstorms affected portions northern Central Alabama while supercell thunderstorms initiated across the favorable warm sector. As these supercells intensified during the afternoon, parameters became favorable for tornadic thunderstorms in an area along and south of the I-85 corridor.
National Weather Service meteorologists surveyed damage in southwest Autauga County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph. A brief tornado touched down just to the west of County Road 33 northwest of Autaugaville. It traveled northeast paralleling County Road 33 for a short distance before lifting. Only tree damage was observed along the path with several trees uprooted and some large limbs broken.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 3, 11:58 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 3, 11:58 AM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1158 AM CST Sun Mar 3 2019 .UPDATE... AVIATION DISCUSSION. && .SHORT TERM... Surface low is positioned over east-central Mississippi presently with more than sufficient wind shear present across our forecast area with current peak in wind shear located over our western counties and this zone extends further west into eastern Mississippi. The availability of sufficient surface-based instability will be the defining factor for severe weather threat today with primary concerns around wind damage and isolated tornado potential. A persistent thermal gradient continues to reside across Central Alabama as has been over the past few days. Latest observations indicate this boundary is positioned roughly from northern Pickens County northeast to along the Jefferson/Walker County line and further northeast to just northwest of Gadsden. A coastal/marine front is working its way northward and this boundary resides currently north of Mobile, AL to near Andalusia in Covington County and extends northeast to near Eufaula. It is this southern boundary that will be most critical for denoting potential for higher-end severe potential as the higher-quality instability will reside near and south of this boundary as it lifts northward ahead of a surface low that will slide east- northeast across the northern half of the state today. Vortex-SE special sounding at 15Z in Mobile shows the airmass rapidly destabilizing above the surface over the past few hours near the Gulf Coast. This airmass will be advected northward over the next few hours into our southern counties. Thunderstorms are already present in ongoing convection at Tuscaloosa and points west/northwest. There will be a risk of gusty winds and hail north of the coastal/marine front while the concern for higher-end wind damage and tornado potential will reside near and south of that boundary. This system may accelerate eastward and could move through the area a bit faster than forecast. While that would end the severe risk earlier in time it would likely contribute to an even higher potential for damaging straight-line winds. 05 Previous short-term discussion:Today and tonight. The first band of showers have developed over northern Mississippi and northwest Alabama in area of increasing upper level frontogenesis. A stationary cold was located from near Jackson, MS, extending northeast along the I-20 corridor to near Birmingham. A tightening baroclinic zone will develop along this front today with temperatures holding in the 40s north of the front and rising into the upper 60s to lower 70s south of the front. A surface low will track northeast across Central Alabama along the front this afternoon. The surface low will be the primary influence in the production of severe and tornado development across south Alabama. Very warm and moist air along the Gulf Coast will push northward in response to increasing low level pressure gradient east of the surface low. Surface based CAPE will likely reach 1200-1500 J/Kg this afternoon along and south of the I-85 corridor. 0-3 Energy- Helicity Index values are forecast to reach 4-5 by most of the hi- res models within this same corridor. Values above 2 are associated with significant tornadoes. SPC also has the area along the I-85 corridor highlighted for the possibility of strong tornadoes (EF2 or higher). The threat period for the tornadoes will likely be in the 12 Noon to 4 pm time frame. With the surface low track expected to be south of I-20, shifted the northern edges of the marginal/slight risk areas farther southward. No changes made to the enhanced risk area. The severe threat should end by 7 pm as most of the models show the cold front across Pike and Barbour counties by 6 pm. Strong cold air advection north of the cold front will cause temperatures to fall into the 30s and 40s north of I-85 this evening. North winds 10-20 mph will make it feel much colder. Despite clouds lingering overnight, models have come in a little colder with sub-freezing temperatures across the northwest counties. 58/rose .LONG TERM... Monday through Thursday. A significant cool down is anticipated behind the active weather on Sunday. A strong Canadian high pressure & northerly surface winds will advect cold/dry air into much of the eastern & southeastern CONUS to begin the upcoming work week. This will feature an associated strong mid/upper-level trough across much of the eastern CONUS where H5 height anomalies approach -40 decameters near the Great Lakes & Northeast. As a result, a period of cold & below- average temperatures will affect Central Alabama. Sub-freezing overnight lows are expected Mon/Tue/Wed nights with likely impacts to outside vegetation. Now would be the time to make preparations to protect anything vulnerable to these cold temperatures. Tuesday night will be the coldest area-wide with upper 10s north & upper 20s south. Would expect airmass modification & warming by Thursday as the height anomaly moves off the Northeast Coast & the surface high positions to our east. This will veer winds more southerly & favor warmer afternoon highs into the 50s/60s. A couple of interesting mentions for this period: Some indications of light precipitation across the southern half of the forecast area Monday night as a passing shortwave rotates through the longwave trough. Have kept PoPs <15% at this time since moisture will be lacking & dry air aloft may evaporate/sublimate these hydrometeors. Forecast soundings indicate wet bulb temperatures near the freezing line, so some sleet pellets may mix in & reach the ground as well. Regardless, there would be no impacts from this. Another interesting notion is the aforementioned negative height anomaly to our northeast. This suggests the relatively flat, zonal pattern across the CONUS will become more amplified by late-week & into the extended period. Friday through Sunday. With high pressure now off to our east, warming temperatures & height rises should begin to take place across the area. With this transition, rain chances are back on the increase as the wave ejects into the Plains & moves eastward. As mentioned before, there are synoptic indications of a more active pattern with more significant passing Rossby Waves across the CONUS. Impactful storm systems would result though we're far too out to provide specific details. Best expectations at this time indicate another wet/unsettled/stormy period as we approach the weekend. Given some decent consistency with guidance tonight have certainly maintained rain chances in the forecast with thunderstorms mentioned as well. Will continue to watch this into the coming days as well as monitor changes to the evolving upper-level pattern this upcoming week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. A storm system will move through Central Alabama this afternoon and early evening. This will cause several rounds of moderate to heavy rainfall and thunderstorms at all terminals. Severe thunderstorms are possible at MGM and TOI. Expect a mix of MVFR and IFR cigs at most terminals, with further reductions in flight categories due to brief periods of heavy rainfall/reduced vis. Wind direction at TCL and BHM has already become northwesterly, on the back side of a surface low crossing the area. Expect east to southeast winds at EET, ANB, and ASN to become northwesterly by 21Z, and by 04/00Z at MGM and TOI. Wind speeds will increase, with gusts up to 25kts due to a tightened pressure gradient at all sites. Wind speeds within thunderstorms could be stronger, especially at MGM and TOI. This system will move through rather quickly, with rain ending from northwest to southeast by early evening. MVFR cigs will remain overnight and with northwesterly winds gusting up to 20-22kts. 14 && .FIRE WEATHER... Increasing rain chances will continue throughout the day as a significant storm system moves across Central Alabama today. Rain will spread into the far northwest before sunrise, with showers and thunderstorms possible throughout the afternoon and early evening. Rainfall totals of 1-2" are expected. A significantly colder and dryer airmass will work in behind a cold front into the overnight period. Rain chances will subsequently be limited through mid-week with below average temperatures expected. There are no fire weather concerns expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 32 43 24 43 / 100 20 0 10 0 Anniston 60 34 47 25 45 / 100 20 0 10 0 Birmingham 55 33 45 24 45 / 100 10 0 10 0 Tuscaloosa 57 34 46 26 47 / 100 10 0 10 0 Calera 60 34 46 26 46 / 100 20 0 10 0 Auburn 68 37 50 30 49 / 90 40 0 10 0 Montgomery 73 40 52 31 52 / 90 30 0 10 0 Troy 73 40 53 33 51 / 100 50 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 3, 3:38 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 338 AM CST Sun Mar 3 2019 ALZ011>015-017>050-041245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 AM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe storms with the potential for damaging winds, tornadoes, and large hail will be possible today from 10 AM to 7 PM, for locations south of a line from Anniston to Hoover to Tuscaloosa. However, the best chance for severe storms appears to be along and south of Interstate 85 where the possibility of significant tornadoes also exists. Periods of heavy rainfall later this morning and afternoon may also present a threat of flash flooding. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures on Monday night and Tuesday morning are expected to drop into the 20s north of I-85 which could result in significant damage to budding and blooming plants and trees. A more widespread freeze is expected on Tuesday night and Wednesday morning with temperatures ranging from upper 10s in the north to the upper 20s in the south. Another freeze is possible Wednesday night and Thursday morning with temperatures ranging from the mid 20s in the North to the lower 30s in the South. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
7.3 hours before the tornado, 79 km from the path. March 3, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82747 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The surface observations
Prattville (1A9), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the touchdown began at 19:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 3, 2019
44 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 3 | 12:55 PM CST | EF1 | Washington, AL | 0.2 | 300 | $10,000 | ||
| March 3 | 1:37 PM CST | EF1 | Washington, AL | 2.6 | 100 | $50,000 | ||
| March 3 | 2:00 PM CST | EF4 | Beauregard tornado, AL | 68.0 | 1,600 | 23 | 90 | $1.8 million |
| March 3 | 3:15 PM EST | EF2 | Peach, GA | 6.7 | 420 | 1 | $200,000 | |
| March 3 | 2:27 PM CST | EF2 | Macon, AL | 29.1 | 1,300 | 1 | ||
| March 3 | 2:34 PM CST | EF1 | Butler, AL | 0.3 | 50 | $15,000 | ||
| March 3 | 3:36 PM EST | EF0 | Bibb, GA | 1.1 | 150 | $100,000 | ||
| March 3 | 2:38 PM CST | EF1 | Crenshaw, AL | 2.6 | 50 | $15,000 | ||
| March 3 | 3:42 PM EST | EF1 | Twiggs, GA | 1.1 | 300 | $50,000 | ||
| March 3 | 4:05 PM EST | EF0 | Telfair, GA | 4.0 | 150 | $50,000 | ||
| March 3 | 4:09 PM EST | EF0 | Telfair, GA | 0.4 | 100 | $30,000 | ||
| March 3 | 3:15 PM CST | EF0 | Bullock, AL | 0.4 | 50 | |||
| March 3 | 4:18 PM EST | EF1 | Wilkinson, GA | 3.1 | 630 | $45,000 | ||
| March 3 | 4:18 PM EST | EF0 | Taylor, GA | 6.6 | 630 | $25,000 | ||
| March 3 | 4:19 PM EST | EF1 | Harris, GA | 7.4 | 900 | $150,000 | ||
| March 3 | 4:24 PM EST | EF1 | Washington, GA | 0.6 | 200 | $50,000 | ||
| March 3 | 4:30 PM EST | EF0 | Jeff Davis, GA | 0.0 | 25 | |||
| March 3 | 4:36 PM EST | EF1 | Washington, GA | 1.4 | 290 | $35,000 | ||
| March 3 | 4:43 PM EST | EF0 | Peach, GA | 6.4 | 300 | $95,000 | ||
| March 3 | 3:45 PM CST | EF2 | Barbour, AL | 6.7 | 700 | |||
| March 3 | 4:55 PM EST | EF1 | Washington, GA | 0.2 | 85 | $50,000 | ||
| March 3 | 3:58 PM CST | EF2 | Quitman, AL to GA | 30.9 | 860 | $415,000 | ||
| March 3 | 5:22 PM EST | EF0 | Wayne, GA | 0.3 | 50 | |||
| March 3 | 4:28 PM CST | EF0 | Walton, FL | 11.9 | 400 | |||
| March 3 | 4:39 PM CST | EF0 | Clay, AL to GA | 10.8 | 75 | $10,000 | ||
| March 3 | 5:44 PM EST | EF2 | Columbia, GA | 1.5 | 100 | |||
| March 3 | 4:51 PM CST | EF1 | Geneva, AL | 5.1 | 300 | $100,000 | ||
| March 3 | 5:53 PM EST | EF2 | Edgefield, SC | 5.0 | 200 | 7 | ||
| March 3 | 6:03 PM EST | EF0 | Orangeburg, SC | 0.2 | 25 | |||
| March 3 | 6:30 PM EST | EF1 | Aiken, SC | 0.4 | 150 | $2,000 | ||
| March 3 | 5:33 PM CST | EF1 | Washington, FL | 5.3 | 300 | $105,000 | ||
| March 3 | 6:53 PM EST | EF1 | Lexington, SC | 10.8 | 100 | |||
| March 3 | 6:58 PM EST | EF1 | Liberty, GA | 7.8 | 350 | |||
| March 3 | 7:02 PM EST | EF1 | Miller, GA | 4.1 | 150 | 1 | $200,000 | |
| March 3 | 7:13 PM EST | EF1 | Lexington, SC | 1.9 | 50 | |||
| March 3 | 7:13 PM EST | EF1 | Richland, SC | 1.5 | 150 | |||
| March 3 | 7:18 PM EST | EF1 | Decatur, GA | 4.5 | 150 | $20,000 | ||
| March 3 | 7:33 PM EST | EF1 | Richland, SC | 0.6 | 200 | |||
| March 3 | 7:41 PM EST | EF1 | Gadsden, FL | 2.1 | 275 | $50,000 | ||
| March 3 | 7:45 PM EST | EF1 | Tift, GA | 0.7 | 180 | $50,000 | ||
| March 3 | 7:54 PM EST | EF2 | Grady, GA | 2.7 | 800 | 2 | $1.0 million | |
| March 3 | 8:06 PM EST | EF0 | Wakulla, FL | 18.4 | 300 | $5,000 | ||
| March 3 | 8:18 PM EST | EF3 | Leon, FL | 8.8 | 700 | $500,000 | ||
| March 3 | 8:42 PM EST | EF0 | Wakulla, FL | 0.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.